Alert archive / California / Winter Storm Warnings in 2008

Winter Storm Warning 5, NWS Los Angeles, CA

December 13, 2008

NWS Los Angeles, CA issued this winter storm warning at Dec 13, 2008, 2:05 PM PST. It was in force for 50 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2008, 2:05 PM PST (22:05 UTC)
Expired
Dec 15, 2008, 4:00 PM PST
In force
50 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 13, 10:26 AM PST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 13, 10:26 AM PST, 3 hours 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1026 AM PST SAT DEC 13 2008

UPDATED AVIATION SECTION

.SHORT TERM (TODAY-MONDAY)...SCATTERED LIGHT SHOWERS HAVE DEVELOPED
ACROSS FORECAST AREA THIS MORNING...MOST NUMEROUS NORTH OF POINT CONCEPTION.
CURRENT FORECAST GENERALLY ON TRACK...JUST MADE FEW MINOR ADJUSTMENTS
IN MORNING UDPATE. MAIN WEATHER CONCERNS WITH THIS SYSTEM WILL BE
STRONG WINDS AND LOWERING SNOW LEVELS. HAVE ADDED WIND ADVISORIES
FOR LA/VTU COUNTY COASTAL AREAS AS WELL AS SANTA MONICA MOUNTAINS/VTU
COUNTY MOUNTAINS FOR THIS AFTERNOON. IN ADDITION...FEEL THERE IS POTENTIAL
FOR DAMAGING WIND GUSTS OVER 60 MPH IN THE SBA COUNTY MOUNTAINS FOR TONIGHT...
SO HAVE POSTED A HIGH WIND WATCH. THERE IS ALSO THE POTENTIAL FOR
DAMAGAING WIND GUSTS TO 65 MPH IN THE LA/VTU COUNTY MOUNTAINS TONIGHT...
WHICH IS COVERED BY WINTER STORM WATCH. STRONG 120 KNOT JET WILL BE
MOVING INTO AREA FROM NORTHWEST LATER THIS AFTERNOON AND TONIGHT...FUELING
THE STRONG WIND EVENT. OTHER MAIN WIND CONCERN TODAY WILL BE ANTELOPE VALLEY.
CURRENTLY HAVE THIS AREA UNDER A WIND ADVISORY...BUT MAY NEED TO UPGRADE
TO HIGH WIND WARNING WITH SUCH STRONG FLOW ALOFT.

OTHER MAIN CONCERN WILL BE RAPIDLY LOWERING SNOW LEVELS TONIGHT. IN GENERAL...
WILL LIKELY SEE SNOW LEVELS LOWER TO BETWEEN 3000 AND 3500 FEET ACROSS
THE AREA AFTER MIDNIGHT...BUT COULD SEE LOCAL SNOW LEVELS DOWN TO AROUND
2500 FEET ACROSS NORTH FACING MOUNTAIN SLOPES...AS WELL AS THE ANTELOPE
VALLEY AND CUYAMA VALLEY. LATEST 12Z WRF INDICATES 850 MB TEMPERATURES
DOWN TO AROUND -4 MB CELSIUS. A WINTER STORM WATCH REMAINS IN EFFECT FOR THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES. THE MAIN IMPACT OF THIS
EVENT WILL BE THE POTENTIAL FOR STRONG AND DAMAGING WINDS AS WELL AS
VERY LOW SNOW LEVELS...BUT COULD SEE A FEW INCHES OF SNOW ACROSS NORTH
FACING SLOPES. LIGHT SNOW ACCUMULATIONS ARE ALSO POSSIBLE IN THE SBA
COUNTY MOUNTAINS...AS WELL AS THE FOOTHILLS OF THE ANTELOPE VALLEY AND
CUYAMA VALLEY. THE LOWERING SNOW LEVELS COULD MAKE FOR DIFFICULT DRIVING
CONDITIONS ACROSS THE INTERSTATE 5 CORRIDOR TONIGHT...AS WELL AS HIGHER
ELEVATIONS OF INTERSTATE 14 THROUGH SOLEDAD CANYON.

*** FROM PREVIOUS FORECAST ***

BETTER INGREDIENTS START TO COME TOGETHER SUNDAY AND MONDAY FOR
HEAVIER PRECIPITATION. ALL MODELS CONTINUE TO INDICATE WARM AIR
ADVECTION OCCURRING IN MOIST SOUTHWEST FLOW AT 850 MB AHEAD OF A
COLD FRONT THE LOW LEVELS. A 130 KNOT JET NOSES INTO THE AREA
AROUND THIS SAME TIME. LIKELY POPS HAVE BEEN CONTINUED FOR
MONDAY...BUT THE POPS HAVE BEEN BUMPED UP OVER THE HIGHER
TERRAIN.

.LONG TERM (TUESDAY-FRIDAY)...LITTLE CONFIDENCE SHOULD PE PLACED
WITH THE PACKAGE BEYOND TUESDAY AS MODEL ARE STARTING TO DIVERGE
FROM THE PREVIOUS PACKAGES. BOTH ECMWF AND GFS ARE STARTING
INDICATE A DRIER OFFSHORE FLOW PATTERN DEVELOPING FOR LATE NEXT
WEEK. THE PACKAGE HAS BEEN NUDGED TOWARDS A DRIER PATTERN.

&&

.AVIATION...13/1800Z.

BROAD TROUGH OF LOW PRESSURE WITH AXIS CENTERED EAST OF THE AREA
WILL PERSIST. STRONG UPPER LEVEL NORTHWEST FLOW OVER THE AREA WILL
PREVAIL. FREEZING LEVEL WAS AROUND 10KFT THIS MORNING AND WILL
DESCEND SHARPLY TO AROUND 3.5KFT EARLY AND CHANGE LITTLE THROUGH THE
REMAINDER OF THE PERIOD. WIDESPREAD LOW LEVEL CIGS WILL PERSIST
THROUGH THE EVENING THEN BECOME SCATTERED.

KLAX...IT IS LIKELY MODERATE WNW LOW LEVEL FLOW WILL OCCUR EARLY AND
PREVAIL THROUGH THE EVENING. IT IS LIKELY CIGS 25-30 WILL BECOME
SCATTERED EARLY.

KBUR...IT IS LIKELY MODERATE NW LOW LEVEL FLOW WILL DEVELOP IN THE
EVENING AND PERSIST THROUGH LATE EVENING. IT IS LIKELY CIGS 25-30
WILL PERSIST THROUGH 23Z THEN BECOME SCATTERED THEREAFTER.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
GALE WATCH (SEE LAXMWWLOX).
WINTER STORM WATCH (SEE LAXWSWLOX).
SMALL CRAFT ADVSIORY (SEE LAXMWWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
COASTAL FLOOD STATEMENT (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...GOMBERG/HALL
AVIATION...30

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 13, 6:00 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT DEC 13 2008

CAZ034>041-044>046-051>054-059-087-088-547-548-141400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A STRONG AND COLD STORM SYSTEM WILL MOVE INTO SOUTHERN AND CENTRAL
CALIFORNIA TODAY...BRINGING COOLER TEMPERATURES...AND RAIN AND SNOW
CHANCES. STRONG WINDS WILL ALSO DEVELOP OVER THE COASTAL WATERS AND
THROUGH AND BELOW THE PASSES AND CANYONS OF SOUTHERN CALIFORNIA.
THESE WINDS WILL ALSO BRING A HIGHER WIND DRIVEN SWELL CAUSING
HIGHER THAN NORMAL SURF AND DANGEROUS RIP CURRENTS. TREACHEROUS
WINTER DRIVING CONDITIONS COULD DEVELOP IN THE MOUNTAIN AREAS AS
STRONG AND POTENTIALLY DAMAGING WINDS MAY COMBINE WITH A WINTRY MIX
OF PRECIPITATION TONIGHT.

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A STRONG AND COLD STORM SYSTEM WILL CONTINUE TO IMPACT THE
AREA...BRINGING COLDER TEMPERATURES...AND RAIN AND
SNOW CHANCES INTO MIDWEEK. THERE IS A POSSIBILITY THAT THRESHOLDS
FOR FLASH FLOODING AND DEBRIS FLOW MAY BE EXCEEDED OVER RECENT BURN
AREAS ON SUNDAY NIGHT AND MONDAY WHEN THE BEST INGREDIENTS FOR
HEAVIER PRECIPITATION COME TOGETHER. SNOW LEVELS COULD DROP AS LOW
AS 3500 FEET BY EARLY SUNDAY MORNING...BUT WILL LIFT FOR SUNDAY
NIGHT INTO MONDAY NIGHT. SNOW LEVELS COULD FALL BELOW 3000 FEET FOR
MIDWEEK. STRONG WINDS WILL ALSO ACCOMPANY THE SYSTEM OVER THE
COASTAL WATERS AND THROUGH AND BELOW THE PASSES AND CANYONS OF
SOUTHERN CALIFORNIA. THESE WINDS WILL ALSO BRING A HIGHER WIND
DRIVEN SWELL CAUSING HIGHER THAN NORMAL SURF AND DANGEROUS RIP
CURRENTS. TREACHEROUS WINTER DRIVING CONDITIONS COULD DEVELOP IN THE
MOUNTAIN AREAS AS STRONG AND POTENTIALLY DAMAGING WINDS MAY COMBINE
WITH A WINTRY MIX OF PRECIPITATION.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:10 PM PSTSmall Craft AdvisoryLOX12 hr
Dec 13, 2:55 AM PSTWind AdvisoryLOXLos Angeles21 hr
Dec 13, 6:02 AM PSTCoastal Flood StatementLOX57 hr
Dec 13, 10:04 AM PSTHigh Wind WatchLOX4 hr
Dec 13, 2:05 PM PSTHigh Wind WarningLOX10 hr
Dec 13, 2:05 PM PSTWinter Storm WatchLOX14 hr
Dec 13, 2:21 PM PSTHigh Surf AdvisoryLOX24 hr

Nearby

Winter Storm Warnings in California, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.